Tennessee, 2017

High Wind in Tennessee, September 11, 2017

September 11, 2017 · NWS MRX · 3 events in 2 counties and zones

The weakening tropical system that was once Irma moved inland through the Deep South across the Western part of Tennessee generating a period of strong and gusty wind. A few trees were reported down with the passage of the low.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

The weakening tropical system that was once Irma moved inland through the Deep South across the Western part of Tennessee generating a period of strong and gusty wind. A few trees were reported down with the passage of the low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 11, 2:21 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 11, 2:21 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
321 PM EDT Mon Sep 11 2017

.SHORT TERM...(Tonight and Tomorrow)...
Irma will continue to impact the area through Tuesday. Not much
change vs. previous forecast with regards to impacts for our area.
The low pressure center is expected to track across GA and AL
towards west TN through Tuesday. Winds will continue to increase
through the rest of the afternoon and evening hours, topping out
with gusts over 50 mph across the highest terrain. Valley
locations will likely see gusts of 40-50 mph. A wind advisory
remains in effect through tomorrow afternoon for the entire
forecast area. Already seeing some gusts over 40mph in the higher
terrain of NE GA/SW NC, so will have to continue to monitor
observations throughout the evening to ensure gusts stay below
high wind warning criteria at the highest elevations. Latest QPF
forecast from WPC indicates a period of heavier rain across the
lower Cumberland Plateau from 00-06Z, so have increased storm
total rainfall amounts slightly across this area to just around 3"
in Marion County. With this event being of a longer duration,
river levels and soil moisture should be able to handle this
amount without widespread flooding problems, although localized
heavier amounts are possible and will need to be monitored. Drier
air wrapping around the circulation and a continued downslope flow
off the mountains on Tuesday will result in lowering rain chances
and lighter precip for most areas.

.LONG TERM...(Tuesday night through Monday)...The remnants of
Irma are expected to be centered around the MS Valley Tuesday
night and will lift northeast Wednesday through Thursday night. We
should continue to see clouds/showers especially western portions
of the area Tue night into early Wednesday, then spreading across
the rest of the area later Wednesday and especially Wed night
before diminishing from southwest to northeast Thursday/Thursday
night. Will carry highest PoPs Wed night most areas. High pressure
surface and aloft is forecast to build in behind this system,
with drier conditions expected for the Friday through Monday time
frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             60  65  60  71 / 100  70  50  50
Knoxville McGhee Tyson Airport, TN  57  74  59  74 /  80  70  20  30
Oak Ridge, TN                       55  72  59  71 /  80  60  30  40
Tri Cities Airport, TN              55  74  56  78 /  80  70  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 2 PM EDT Tuesday for Cherokee-Clay.

TN...Wind Advisory until 2 PM EDT Tuesday for Blount Smoky Mountains-
     Cocke Smoky Mountains-East Polk-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory until 11 AM EDT /10 AM CDT/ Tuesday for Anderson-
     Bledsoe-Bradley-Campbell-Claiborne-Grainger-Hamblen-
     Hamilton-Hancock-Hawkins-Jefferson-Knox-Loudon-Marion-
     McMinn-Meigs-Morgan-NW Blount-North Sevier-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott TN-Sequatchie-Sullivan-Union-Washington TN-West
     Polk.

VA...Wind Advisory until 11 AM EDT Tuesday for Lee-Russell-Scott-
     Washington-Wise.

&&

EMH/LW
Hazardous weather outlook, Sep 11, 2:09 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
309 PM EDT Mon Sep 11 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
309 PM EDT Mon Sep 11 2017 /209 PM CDT Mon Sep 11 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The remnants of Irma will track across the Southeast today, with
its impacts felt in the Tennessee Valley region today through
Tuesday morning. Gusty winds and locally heavy rainfall can be
expected, expecially from this afternoon through tonight. The
highest rainfall amounts are expected to be in the Southern
Tennessee Valley, where 2-3 inches of rain will be possible, with
lesser amounts in the northern and central Valley. Wind gusts of
40 to 50 mph are expected across the entire area, and a Wind
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Sevier/Smoky Mountains

When
September 11, 5:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A gust to 60 mph was recorded at Clingmans Dome tower.

High Wind, Hamilton

When
September 11, 8:00 PM EST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

Several trees and power lines were reported down across the county.

High Wind, Sevier/Smoky Mountains

When
September 11, 11:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A gust to 66 mph was recorded at the Clingmans Dome tower.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720243, 720246, 720247.